FINASTERIDE (PROPECIA) AND ED
Finasteride, also known by the brand name, Propecia, is a popular medication used in the treatment of male pattern baldness as well as benign prostatic hyperplasia (BPH). However, there are reports both in medical literature and online forums of sexual side effects accompanying the use of this medication. These side effects include erectile dysfunction (ED), decreased libido, ejaculatory dysfunction, sensitivity loss, and reduction in sperm count.
Male pattern baldness and BPH are both due to the activity of androgenic hormones-testosterone and dihydrotestosterone (DHT). Testosterone is converted to DHT by the action of a hormone called 5-alpha reductase (5AR). This hormone is produced in the prostate and in hair follicles and testosterone is converted to DHT at these sites. Finasteride blocks the action of 5AR not only in the hair follicle and prostate but also in the bloodstream.
A number of studies have reviewed the problem of sexual side effects that are associated with the use of finasteride in the treatment of BPH and hair loss. Proscar is the brand name for finasteride used in BPH therapy and usually is dosed at 5 mg of finasteride. The dose of finasteride (Propecia) used in treating hair loss is 1 mg. These studies revealed that the sexual side effects occurred at the rates of 2.1% to 3.8%. The side effects for both dosage levels occurred at the same rate independent of the amount of the drug used. The studies also revealed that these side effects occurred early in the therapy and resolved on stopping the medication or over time with continued use of the medication.
A comprehensive review of a total of 73 papers on medical therapies for BPH was conducted, with a focus on the effects of different pharmacological agents on sexual function. The review revealed that finasteride is infrequently associated with problems of ejaculation (2.1-7.7%), erection (4.9-15.8%), and libido (3.1-5.4%). (Indian Dermatol Online J. 2012 Jan-Apr; 3(1): 62–65)
One interesting study took a group of men and divided them into two groups. Group 1 was informed of the potential side effects of the drug and Group 2 was not informed. On follow up Group 1 reported a higher incidence of side effects opposed to Group 2. The symptoms resolved within 5 days of stopping the drug, suggesting, at least in this study, that the side effects may be due to psychological factors.
The persistence of side effects once the drug is discontinued looks to be a rare occurrence. From recent reports it is difficult to determine whether the persistence of sexual side effects is from a causal relationship or these effects are coincidental, related in general to the increasing incidence of ED in the population.
Based on the current evidence, the following